Strategies for Protecting and Treating Immunosuppressed Patients

October 23, 2013

Awareness of medical conditions and drugs that can suppress the immune system or cause other complications is key to providing safe and appropriate care for immunosuppressed patients. Details here.

According to Dr Kevin Reed, awareness of both medical conditions and medications that can significantly suppress the immune system or cause other complications is critical to providing appropriate and safe patient care. Because there are a growing number of these medications-some of which may not be included on a med list because they are given as intermittent injections or infusions-it is also important for you to know the diagnoses that should trigger specific questions regarding these agents. 

Dr Reed covered this and related topics during his case-based lecture at the American College of Emergency Medicine 13th annual symposium in Seattle (ACEP13) entitled “Suppressed and Depressed: Immunosuppressants and Immunomodulators in the ED.”

The list of medications that suppress the immune system is long-and getting longer. Chemotherapy agents for cancer can lower the white blood cell count and lead to neutropenia. Medications to prevent rejection of a transplanted organ include mycophenolate (CellCept), azathioprine (Imuran), cyclosporine (Neoral or Sandimmune), tacrolimus (Prograf), sirolimus, (Rapamune), and corticosteroids such as prednisone and dexamethasone (eg, Decadron).

IV or IM medications used for certain rheumatologic conditions that can suppress the immune system may be given intermittently and thus not recalled by patients. These include belimumab (Benlysta), golimumab (Simponi), adalimumab (Humira), etanercept  (Enbrel), infliximab (Remicade), certolizumab pegol (Cimzia), and tocilizumab (Actemra). The effects of these medications can last months. Oral medications include corticosteroids, hydroxychloroquine (Plaquenil), and methotrexate, to name a few. Not only can these medications all suppress the immune system, but each has its own set of adverse effects.

Because the list of medications that can cause immune suppression is quite daunting, it may be easier to be aware of the health problems that may be treated with these medications. Diagnoses that should alert you to the possibility of immunosuppressants include medical conditions such as cancer; rheumatoid arthritis (RA) and other rheumatologic conditions, such as lupus and psoriasis; and surgical conditions, such as prior splenectomy or organ transplant.

Dr Reed used a number of case presentations to illustrate the importance of looking for these conditions and these medications.

The patient is a 50-year-old woman with RA who presented to the ED with weakness, fever, and malaise. She was hypotensive, tachycardic, and tachypneic and had significant right flank tenderness. Pyelonephritis/urosepsis was suspected and therapy with broad-spectrum antibiotics and aggressive IV fluids was started. Even though her tachycardia resolved, her blood pressure remained somewhat low. Laboratory data confirmed infected urine and prerenal azotemia, but after almost 2 hours of ED treatment-including 4 L of IV saline-the blood pressure was only 85/48 mm Hg. A review of her medications showed she was taking Humira, but had also recently stopped taking prednisone. Stress dose corticosteroids were given and her blood pressure soon after improved. She did not require a central line and was able to be admitted to the floor.

Therapy for RA usually starts with NSAIDs, but when these are not effective, stronger agents such as corticosteroids; anticancer agents, such as methotrexate or azathioprine; or, most recently, biologic response modifiers, or “biologicals,” such as Humira are started. All of these agents can significantly increase the risk of infections-some for months after the last dose. Corticosteroids, in particular, can lead to suppression not only of immunity, but also of the adrenal axis, and this can result in fluid-resistant hypotension.
 

Dr Reed also cautioned to always consider a septic joint in a patient with a monoarticular arthritis, even when he or she has a known predisposing condition. Suspicion should be particularly high when a patient with a polyarticular condition, such as RA or lupus, presents with a monoarticular arthritis. Dr Reed mentioned that even in unclear presentations of a variety of conditions, if you are worried about an infection in a patient who is immune-suppressed, your threshold to hospitalize and treat should be very low because sepsis can develop rapidly.
Another case:

A 44-year-old man who had had a renal transplant 4 weeks ealier and presented to his primary care phsycian’s office with generalized weakness and near-syncope. The differential diagnosis was broad and, in addition to the usual suspects, included postoperative wound infection or complication, transplant rejection, medication adverse effect, infection not related to surgery, and pulmonary embolism. The patient was transported to the ED and an extensive workup was performed along with consultation with the nephrologist and the transplant surgeon. No definite diagnosis was made, but the providers involved agreed to admit the patient for observation. 

Dr Reed mentioned that pitfalls in a case like this include overlooking even a small rise in the serum creatinine level, not carefully considering the chance of drug-drug interaction when new medications are prescribed in the hospital, trying to shortcut the workup in a complicated case, and not consulting the patient’s transplant team.

A third case:

The patient was a 6-year-old boy with a history of sickle cell disease who presented to a pediatric ED with fever, chills, and myalgias. His oral temperature was 39°C. He had rales on examination so a chest x-ray film was ordered: it showed a retrocardiac infiltrate. Acute chest syndrome was the diagnosis and the child was admitted.

According to Dr Reed, patients younger than 6 years who have sickle cell disease are at the highest risk for bacteremia caused by Streptococcus pneumoniae. In children older than 6, the most common organisms are gram-negative rods such as Escherichia coli and Salmonella. In adults with sickle cell disease, the most common infections are due to E coli. Patients with sickle cell disease are at high risk for sepsis because they are functionally asplenic. Acute chest syndrome is one of the more common and also more serious of these. Be worried about osteomyelitis, especially when one bony area is more painful that the rest of the bones.

Recommended antibiotics for osteomyelitis are cefotaxime with vancomycin. For acute chest syndrome, Dr Reed recommended clindamycin + cefotaxime + azithromycin. Remember that the white blood cell count can be falsely elevated in sickle cell disease, often in the 12,000 to 18,000 range, but be especially worried if the count is less than 5000 or more than 30,000.

The final case:

The patient was receiving chemotherapy for leukemia: he presented with fever without a source. The white blood cell count was low at 1600, with 10% bands and 15% polymorphonuclear leukocytes, yielding an absolute neutrophil count (ANC) of 400 (25% of 1600). The patient was pan-cultured and broad-spectrum antibiotic therapy was started in the ED. Because he was stable, he was sent home with next day follow-up.

The definition of febrile neutropenia is an ANC of less than 500 or an ANC of less than 1000 that is either decreasing or expected to decrease associated with a temperature greater than 38°C.  Mortality rates associated with untreated febrile neutropenia are between 10% and 40%. Recommended antibiotic coverage when no obvious source is determined and after pan-culturing include monotherapy with cefepime or ceftazidime. Alternatives include carbapenems, ciprofloxin + clindamycin or aztreonam + vancomycin. Fungemia should also be considered in certain cases. Dr Reed stated that there is literature to support treating stable patients with neutropenic fever at home as long as next day follow-up is available and the treatment plan is cleared by the oncologist.

Take home points from this lecture:
• Maintain an increased awareness of the conditions and medications that can cause immune suppression.
• Remember that immune suppression can result in more subtle presentations of disease.
• Remember how important it is to contact the patient’s primary care physician or specialist for input and guidance regarding his or her care.